Drought, Bailey
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Although rainfall was very spotty during the month of July, drought conditions remained relatively unchanged. Most areas across the South Plains, Rolling Plains, and extreme southern Texas Panhandle were in Severe (D2) Drought.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Although rainfall was very spotty during the month of July, drought conditions remained relatively unchanged. Most areas across the South Plains, Rolling Plains, and extreme southern Texas Panhandle were in Severe (D2) Drought. Some spotty areas remained in Extreme (D3) Drought and some as low as Abnormally Dry (D0). Upper level high pressure remained persistent with few opportunities for meaningful moisture or disturbances to activate storm chances. The dry soils combined with a feedback mechanism involving day after day of building heat. This appeared to be contributing to the strength of the anomalous ridge and likewise less rain. Soil moisture levels over the South Plains continued to be short of adequate. Lack of rain and high temperatures continued to dry out already parched land.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 30, 11:41 PM CST, 19 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1241 AM CDT Sun Jul 1 2018 .AVIATION... The small complex of convection that was approaching KLBB and KPVW has diminished over the past hour, leaving nothing but a few sprinkles, passing mid/high clouds and erratic but relatively light winds. VFR is expected to prevail through the overnight with light southerly breezes becoming established. Attention then turns north to a cold front currently moving into far northeast NM and the OK Panhandle. This front will lose momentum as it continues southward, but should pass through the northern terminals around or shortly after daybreak and KLBB by 14-15Z. Post-frontal northeasterly winds will gradually veer easterly during the afternoon. The moist upslope flow and daytime heating will fuel isolated to scattered thunderstorm development this afternoon, with convection persisting into the evening hours. Gusty and erratic winds and reduced visibility in locally heavy downpours will be possible, but uncertainty in the timing and location of the convection preclude an explicit mention in the TAFs. Outside of storm impacts VFR will be the rule. && .PREV DISCUSSION... /issued 245 PM CDT Sat Jun 30 2018/ DISCUSSION... A plume of mid level moisture extends from Mexico up through the Texas Panhandle this afternoon. A complex of thunderstorms that skirted our southeastern counties has entered Oklahoma. All other lingering showers from overnight have dissipated. Hi-res models do not have a good handle on any additional storms this evening and have kept PoPs highest around 40% in the eastern half of the CWA. The cold front is still on track to move through Sunday morning. The GFS and EURO are now more progressive and push the front through most of the South Plains before it stalls out. The NAM has a decent area of precip ahead of the front between 03-09Z. The GFS also has some precip but keeps it to our east. Similar to this afternoon have PoPs 20-40% for the eastern half of the CWA. Temperatures will range from the upper 80s in the northwest where the front will move through earlier to the upper 90s in the southeast. If the front speeds up or cloud coverage is more extensive, high temperatures may need to be brought down a few degrees. A strong ridge will set up over the midwest starting Wednesday and will keep us in easterly flow through the end of the week. This should help bring temperatures down a few degrees to the low 90s. The wave along the Gulf coast will move east to west through the week. The placement of the wave is slightly further south which should keep the bulk of the rain to our southeast. Have kept a slight chance of rain mostly for the Rolling Plains from Thursday into next weekend. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 23
Hazardous Weather Outlook National Weather Service Lubbock TX 502 AM CDT Sat Jun 30 2018 TXZ021>044-302215- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 502 AM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Widely scattered thunderstorm activity is expected the outlook area this afternoon and evening, Wind gusts to 60 mph, small hail, and locally heavy rainfall will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms across the area on Sunday, and again across the western portions of the Caprock on Monday. The threat of severe weather with this activity is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763854, 763855, 763856, 763857, 763858, 763860, 763861, 763862, 763863, 763864, 763865, 763866, 763867, 763868, 763869, 763870, 763871, 763872, 763873, 763874, 763875, 763876, 763877, 763878.